West Virginia, 2004

Damaging Winds in West Virginia, June 11, 2004

June 11, 2004 · NWS RLX · 10 events in 8 counties and zones

Thunderstorms fired across southeast Ohio and tracked southeast at 40 to 50 mph. Upon reaching the Ohio River, a segment of the complex bowed out, and moved through the Kanawha Valley, then into the southern mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms fired across southeast Ohio and tracked southeast at 40 to 50 mph. Upon reaching the Ohio River, a segment of the complex bowed out, and moved through the Kanawha Valley, then into the southern mountains. Trees and large branches were fallen. Some of the debris blocked roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 11, 2:30 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 11, 2:30 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT FRI JUN 11 2004

.UPDATE FOR AFTERNOON DISCUSSION...

330 PM EDT FRI JUN 11 2004

.TONIGHT...

A LINE OF STRONG THUNDERSTORMS IN SQUALLS WILL MOVE FROM THE EAST
ACROSS OUR CWA THROUGH THIS EVENING. WILL GO WITH LIKELY TO
CATEGORICAL POPS EARLY THIS EVENING...DECREASING TO CHANCE AS SHORT
WAVE PASS BY. FRONTAL BOUNDARY ACROSS CENTRAL OHIO AND CENTRAL
PENNSYLVANIA SLIDE SLOWLY SOUTH OVER THE CWA TONIGHT BEFORE
STALLING. TEMPERATURES WILL COOL OFF FEW DEGREES OVER THE NORTHERN
HALF...AS DRY AIR BUILDS IN...WHILE MILD AND MUGGY CONDITIONS
PERSIST ACROSS THE SOUTH.

.SATURDAY THROUGH FRIDAY...
MODELS IN GOOD AGREEMENT ON WEAKENING FRONTAL SYSTEM ACROSS CWA ON
SATURDAY...THEN SHIFTING BACK NORTH ON SUNDAY. WITH THE LOSS OF
UPPER SUPPORT AND MID LEVEL DRYING WITH PASSAGE OF THE SHORT
WAVE...ANY THUNDERSTORMS SATURDAY WILL BE MAINLY SCATTERED AFTERNOON
AND EARLY EVENING. MODELS ALSO AGREE THAT TROPICAL CONNECTION WITH
ANOTHER SHORT WAVE GIVE A BETTER CHANCE AGAIN FOR SHOWERS AND
THUNDERSTORMS ON SUNDAY...DESPITE SURFACE BOUNDARY SHIFTING BACK
NORTH OF CWA.

ALL THE MODELS ARE TRENDING SLOWER WITH THE NEXT COLD FRONT WHICH
WILL STRUGGLE TO MOVE ACROSS FROM WEST TO EAST LATER MONDAY INTO
TUESDAY MORNING. GOOD CHANCE OF CONVECTION WITH THIS FRONT LATER
MONDAY AND MONDAY NIGHT AS MOISTURE REMAINS ABUNDANT AND UPPER LEVEL
SUPPORT INCREASES. IN SHORT...GENERALLY UNSETTLED THROUGH MONDAY
NIGHT.

AM PUSHING THE FRONT ACROSS THE AREA TUESDAY WITH POPS DECREASING
FROM WEST TO EAST...AND BRINGING ENOUGH HIGH PRESSURE TO KEEP THINGS
MAINLY DRY WEDNESDAY INTO FRIDAY. HOWEVER...THE LATEST MODELS ARE
SHOWING SIGNS OF SLOWING THE FRONT DOWN EVEN MORE TUESDAY...BUT WILL
GO OPTIMISTIC FOR NOW IN DRYING THINGS OUT BY TUESDAY NIGHT.

BELIEVE THERE WILL BE A LOT OF CLOUDS THROUGH THE PERIOD BEFORE THE
FRONT PASSES TUESDAY...SO THAT MAV GUIDANCE SEEMS A BIT HIGH. WILL
TREND A COUPLE OF DEGREES LOWER ON MAXES. AFTER THE FRONT...THE
GUIDANCE APPEARS MUCH TOO WARM AND HAVE LOWERED MAXES.

ARJ/HC/JMV
&&

.PREVIOUS DISCUSSION...

155 PM EDT FRI JUN 11 2004

QUICK UPDATE TO INCLUDE FLOOD WATCH AND SEVERE THUNDERSTORM WATCH.

HC/ARJ

&&

.HYDROLOGY...

220 PM EDT FRI JUN 11 2004

HEAVIEST RAINS ON THE ORDER OF 1.5 INCHES FM PERRY TOWARD TYLER...
WOOD AND GILMER COUNTIES AT THIS HOUR.

AT THIS HOUR...HEAVIEST CELLS CONTINUE TO STREAK ESE AROUND 40 KNOTS
INTO SRN PORTION OF FLOOD WATCH AREA.  THINKING AREAS TO THE S CAN
HANDLE THESE DOWNPOURS WITH THE USUAL MINOR PROBLEMS.  SO FLOOD
WATCH WILL LIKELY NOT BE EXTENDED S IN THE AFTN PACKAGE...BUT WE
WILL CONTINUE TO MONITOR FOR TRAINING.

SOME MINOR WATER PROBLEMS IN PERRY COUNTY EARLY THIS AFTERNOON.

WILL ALSO CONTINUE TO MONITOR THE RIVERS THIS EVENING.

BATTY

&&

.AVIATION...

155 PM EDT FRI JUN 11 2004

NUMEROUS SHOWERS AND THUNDERSTORMS WILL KEEP CONDITIONS MVFR OR
WORSE THIS AFTERNOON AND EVENING...AS LOW AS LIFR IN THE HEAVIEST
RAIN AND DENSE FOG.

THE SHOWERS AND THUNDERSTORMS WILL EXIT THE AREA LATER TONIGHT...
PERHAPS A LITTLE MORE PERSISTENT SOUTHERN SITES. ANY BREAKS IN THE
SKIES WILL RESULTS IN FORMATION OF DENSE FOG THROUGH THE EARLY
MORNING HOURS...MORE DENSE ACROSS THE NORTHERN SITES.

WINDS WILL BE WEST AND SOUTHWEST THROUGH LATE AFTERNOON...BECOMING
LIGHT AND VARIABLE DURING THE OVERNIGHT HOURS. STRONG GUSTY WINDS
WILL OCCUR NEAR THUNDERSTORMS. THEN...WINDS WILL BECOME LIGHT AND
VARIABLE.

COLD FRONT WILL SLOWLY SAGS SOUTH REACHING THE NORTHERN SITES...
CKB...PKB AND EKN OVERNIGHT THROUGH EARLY SATURDAY.

ARJ/HC

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES WVZ008>011...
WVZ016>020...WVZ027>032...WVZ037>040...WVZ046>047.

VA...NONE.
KY...NONE.
OH...FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ084>085.

&&
Hazardous weather outlook, Jun 11, 4:10 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 AM EDT FRI JUN 11 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
510 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A FRONT JUST NORTH OF WEST VIRGINIA...WILL BE A FACTOR IN PRODUCING
SIGNIFICANT RAINFALL ACROSS OHIO AND NORTHERN WEST VIRGINIA THIS
MORNING...WITH SOME RAINFALL ACROSS KENTUCKY AND SOUTHERN VIRGINIA.

HEAVIER BUT MORE LOCALIZED THUNDERSTORMS COULD FORM LATER TODAY ONCE
THE LARGER AREA OF SHOWERS AND THUNDERSTORMS MOVES THROUGH.  THESE
ARE MOST LIKELY ACROSS CENTRAL WEST VIRGINIA...EVEN INTO SOUTHERN
WEST VIRGINIA...AS WELL AS SOUTHEASTERN OHIO AND NORTHEASTERN
KENTUCKY.

OVER SOUTHWESTERN VIRGINIA...SCATTERED AFTERNOON THUNDERSTORMS
SHOULD NOT CAUSE ANY WATER PROBLEMS.

WHILE OUR STREAMS AND RIVERS SHOULD BE ABLE TO TAKE THE RAINFALL
THROUGH MIDDAY...HEAVIER THUNDERSTORMS LATER TODAY COULD BE JUST
ENOUGH TO CAUSE LOCALIZED WATER PROBLEMS...ESPECIALLY IF THEY OCCUR
WHERE SIGNIFICANT RAINFALL TAKES PLACE EARLIER IN THE DAY.  MORE
WIDESPREAD WATER PROBLEMS COULD STILL MATERIALIZE IF OVERALL
RAINFALL IS JUST A BIT HEAVIER THAN FORECAST.

YOUR NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR RAINFALL
PATTERNS AND INTENSITY TODAY IN WEIGHING THE NEED FOR A FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...

THE FRONT WILL STAY NEAR THE REGION OVER THE WEEKEND AS ANOTHER
SYSTEM APPROACHES FROM THE WEST.  WITH PLENTY OF MOISTURE
AVAILABLE...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED.  A COLD FRONT WILL SLIDE THROUGH EARLY IN THE WORK
WEEK...TEMPORARILY DRYING US OUT.

In the hours before

Special weather statement, Jun 11, 12:22 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
122 PM EDT FRI JUN 11 2004

OHZ075-076-084-085-WVZ009-111921-
ATHENS OH-MEIGS OH-VINTON OH-WASHINGTON OH-WOOD WV-
INCLUDING THE CITIES OF...ATHENS...MARIETTA...MCARTHUR...
PARKERSBURG AND POMEROY
122 PM EDT FRI JUN 11 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 120 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF CHESTERHILL TO 5 MILES NORTH
OF ALBANY TO 5 MILES SOUTHWEST OF MCARTHUR...OR ALONG A LINE
EXTENDING FROM 20 MILES NORTHWEST OF WASHINGTON TO 21 MILES NORTHWEST
OF MASON...MOVING SOUTHEAST AT 20 MPH.

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE FROM THE
THUNDERSTORMS.  DUE TO THE WET GROUND...DOWNED TREES ARE POSSIBLE
WITH THESE STORMS AS WIND GUSTS MAY TOP 40 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY
EVENING FOR SOUTHEAST OHIO AND MOST OF WEST VIRGINIA.
Special weather statement, Jun 11, 1:43 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT FRI JUN 11 2004

OHZ086-WVZ007-008-016>018-029-030-111942-
CALHOUN WV-GALLIA OH-GILMER WV-JACKSON WV-LEWIS WV-MASON WV-ROANE WV-
WIRT WV-
INCLUDING THE CITIES OF...ELIZABETH...GALLIPOLIS...GLENVILLE...
GRANTSVILLE...POINT PLEASANT...RIPLEY...SPENCER...
STONEWALL JACKSON LAKE ST AND WESTON
243 PM EDT FRI JUN 11 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 240 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...ALONG A
LINE EXTENDING FROM 13 MILES SOUTHWEST OF HARRISVILLE TO 5 MILES
SOUTH OF RAVENSWOOD TO 5 MILES SOUTH OF OAK HILL...MOVING EAST AT 35
MPH.  BRIEF HEAVY RAIN AND WIND GUSTS UPWARDS OF 40 MPH ARE POSSIBLE.
 RAINFALL AMOUNTS UP TO A HALF AN INCH IN 30 MINUTES IS POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY
EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, Jun 11, 2:04 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT FRI JUN 11 2004

KYZ101-103-OHZ087-WVZ006-014-016-112001-
BOYD KY-CABELL WV-GREENUP KY-LAWRENCE OH-PUTNAM WV-ROANE WV-
INCLUDING THE CITIES OF...ASHLAND...GREENUP...HUNTINGTON...IRONTON...
SPENCER AND WINFIELD
304 PM EDT FRI JUN 11 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 300 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...ALONG A
LINE EXTENDING FROM REEDY TO RIPLEY TO IRONTON TO PORTSMOUTH..MOVING
SOUTHEAST AT 40 MPH.  BRIEF HEAVY RAIN AND WIND GUSTS UPWARDS OF 45
MPH ARE POSSIBLE. RAINFALL AMOUNTS UP TO A HALF AN INCH IN 30 MINUTES
CAN BE EXPECTED AS THE STORMS PASS...BUT THE BIGGEST THREAT IS HIGH
WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY
EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, Jun 11, 2:21 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT FRI JUN 11 2004

WVZ013-015-016-026-027-112119-
BOONE WV-CLAY WV-KANAWHA WV-LINCOLN WV-ROANE WV-
INCLUDING THE CITIES OF...CHARLESTON...CLAY...HAMLIN...
MADISON AND SPENCER
321 PM EDT FRI JUN 11 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR CENTRAL WEST VIRGINIA...

A LINE OF THUNDERSTORMS IS HEADING SOUTHEAST FROM THE OHIO RIVER AND
IS FORECAST TO PASS A SPENCER...CHARLESTON...TO MADISON LINE BETWEEN
4 AND 5 PM.  RESIDENTS CAN EXPECT FREQUENT LIGHTNING...BRIEF HEAVY
RAINFALL...AND WIND GUSTS UPWARDS OF 45 MPH.  HOURLY RAINFALL RATES
OF A HALF AN INCH IN 30 MINUTES ALSO IS POSSIBLE.

The radar

The Charleston,WV radar (KRLX), 66 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cabell

When
June 11, 2:50 PM EST to 2:55 PM EST
Where
Cabell County, Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -82.467

Thunderstorm Wind, Putnam

When
June 11, 3:00 PM EST to 3:05 PM EST
Where
Putnam County, Poca
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.467, -81.817

Thunderstorm Wind, Lincoln

When
June 11, 3:00 PM EST to 3:02 PM EST
Where
Lincoln County, Hamlin
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.283, -82.100

Fallen trees blocked roads, while one fell into a house.

Thunderstorm Wind, Kanawha

When
June 11, 3:15 PM EST
Where
Kanawha County, Alum Creek
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
38.283, -81.800

Large trees were uprooted near Spring Run Road on east, to Bee Tree Mountain. One tree fell and damaged the roof of a house on Bee Tree Mountain. In the nearby valley, another fallen tree damaged a house.

Thunderstorm Wind, Boone

When
June 11, 3:30 PM EST
Where
Boone County, Seth
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -81.633

Thunderstorm Wind, Boone

When
June 11, 3:40 PM EST
Where
Boone County, Sylvester
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.017, -81.567

Thunderstorm Wind, Nicholas

When
June 11, 4:00 PM EST
Where
Nicholas County, Craigsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -80.650

Trees fell, along with damage to the roofs of 3 houses.

Thunderstorm Wind, Fayette

When
June 11, 4:00 PM EST
Where
Fayette County, Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -81.133

Thunderstorm Wind, Fayette

When
June 11, 4:15 PM EST
Where
Fayette County, Danese
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.917, -80.900

Thunderstorm Wind, Raleigh

When
June 11, 4:15 PM EST
Where
Raleigh County, Glen Daniel
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.767, -81.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406685, 5406684, 5406686, 5406687, 5408890, 5408891, 5408892, 5408893, 5408894, 5408895.